Family and Caregiver Schizophrenia Discussion Forum

I think my son may be having catatonia

My son had been on Clozapine for 2 years and is doing so much better. He is trying college this fall! I hope your son gets some relief from his symptoms.

4 Likes

I believe Clozapine is known to be effective with voices. But each person is different and dosage matters, too. I showed my son the testimonies for recovery (with Clozapine) on the CURESZ website. But he was already sold on Clozapine by that time because it was working for him and continues to work. (Note, he has never acknowledged hearing voices, per se, although there was something else going on…lots of “negative” symptoms, and of course, leading to catatonia.)

Update:
He was put on 20 mg of olanzapine 2 weeks ago and quetiapine reduced to 600 mg. It’s like night and day. Voices are down to 2 or less (max 10) and no delusions. No catatonia. He is definitely in recovery.

I’m not convinced he needs the quetiapine, as I think the olanzapine is what is fixing his psychosis. The family has a psychiatrist visit tomorrow and I will suggest a possible tapering of the quetiapine to 400 mg, but it might not go anywhere.

I think he will have to stay on olanzapine for the foreseeable future and the metabolic effects managed. I would like to find a minimum effective dose, though, for both drugs because I worry about side effects. I will ask about olanzapine monotherapy tomorrow.

@caregiver1 That is good news and you are doing a wonderful job of advocating for his best medical treatment.

Thanks @hope4us. How to get involved in medication management is hard to do. I just know from what papers I read on the internet, and there are always conflicting opinions.

But I think it makes sense for any kind of drug to find a minimum effective dose. I think my son’s psychiatrist was right to start high, but then he, along with what my son wants to do, has to lower the dose until slight symptoms reappear and then titrate back up. At least I think that’s the way it should work